Texas, 2009High Wind in Texas, November 29 to 30, 2009
November 29 to 30, 2009 · NWS MAF · 1 event in 1 county or zone
A strong cold front moved through the mountains of west Texas on this day, resulting in a very tight pressure gradient and high winds through Guadalupe Pass.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the mountains of west Texas on this day, resulting in a very tight pressure gradient and high winds through Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 29, 9:10 PM MST, 41 minutes earlier.
Area forecast discussion, Nov 29, 9:10 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 PM CST SUN NOV 29 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MVFR CIGS CONTINUE TO SLOWLY IMPROVE...AND WILL REMAIN THE MAIN
AVIATION CONCERN FOR THE NEXT 24 HRS. CIGS AT KINK HAVE BEEN SKC
FOR THE PAST 24 HRS...AND NOT IN LINE W/SURROUNDING OBS. NOT SURE
WHAT/S UP W/THE CEILOMETER...BUT CIGS ARE LIKELY MVFR THERE. LATEST
FORECAST SOUNDINGS CONTINUE BRINGING ALL CIGS UP TO VFR BY 15Z
MONDAY...BUT W/OVC SKIES THROUGHOUT THE DAY. HAVE HELD OFF MENTION
OF ANY PRECIP UNTIL AFT 00Z TUESDAY...AS UPPER TROUGH NEARS.
ATTM...IT APPEARS ALL PRECIP WILL REMAIN LIQUID THRU 06Z TUESDAY.
NEAR THE END OF THE FORECAST PD...EXPECT CIGS TO RAPIDLY DETERIORATE
TO IFR...ESPECIALLY WRN TERMINALS...AS TROUGH MOVES IN.
&&
.PREV DISCUSSION... /ISSUED 544 PM CST SUN NOV 29 2009/
DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
AVIATION...
TRICKY FORECAST FOR THE NEXT 24 HRS...W/CIGS BEING THE MAJOR
AVIATION CONCERN. CURRENTLY...WEAK SHORTWAVE MOVING THRU THE AREA
IS BRINGING -RA INTO THE REGION...BUT THIS SHOULD REMAIN LIQUID FOR
THE DURATION OF THE FORECAST PD. MOST TERMINALS CURRENTLY MVFR
CIGS...BUT MODEL FORECAST SOUNDINGS INDICATE CIGS IMPROVING TO VFR
ALL TERMINALS BY 15Z MONDAY...AS SLIGHTLY DRIER AIR MOVES IN A DRIES
OUT THE PBL A BIT.
PREV DISCUSSION... /ISSUED 246 PM CST SUN NOV 29 2009/
DISCUSSION...
COMPLICATED WEATHER SCENARIO ON TAP THROUGH TUESDAY NIGHT. A
SIGNIFICANT UPPER LEVEL LOW SPINNING OVER BAJA THIS AFTERNOON HAS
YET TO BEGIN SIGNIFICANT EASTWARD PROGRESS...MAKING IT DIFFICULT
TO PINPOINT THE FORECAST...PARTICULARLY WITH RESPECT TO THE
AVAILABILITY OF COLD AIR AND MOISTURE AS THIS SYSTEM PASSES. THERE
WILL CONTINUE TO BE A HIGHER DEGREE OF UNCERTAINTY IN THE FORECAST
UNTIL THE TRACK AND TIMING OF THIS UPPER LOW IS MORE DETERMINED.
NEVERTHELESS...MODELS ARE CURRENTLY IN DECENT AGREEMENT AT THIS
POINT CONCERNING BOTH TIMING AND TRACK. THE BIGGEST DIFFERENCES AT
THIS POINT APPEAR TO BE THE AMOUNT OF COLD AIR AVAILABLE WITH THIS
SYSTEM. THE NAM MODEL ALREADY SEEMS SIGNIFICANTLY TOO WARM IN LOW
LEVELS BASED ON SNOWFALL ALREADY SEEN TODAY AT QUEEN AND TATUM NEW
MEXICO. THE WARM LAYER JUST ABOVE THE SURFACE DEPICTED IN NAM BUFR
SOUNDINGS APPARENTLY DOES NOT EXIST TO THE DEGREE SHOWN. HAVE
CONSEQUENTLY CHOSEN TO PUT MORE FAITH IN THE GFS BUFR SOUNDINGS
FOR DETERMINATION OF PRECIPITATION TYPE FOR THIS PACKAGE.
THOUGH MINOR DISTURBANCES IN FLOW AHEAD OF UPPER LEVEL LOW WILL
LIKELY PRODUCE AREAS OF LIGHT RAIN OR SHOWERS...MOST AREAS SHOULD
REMAIN DRY OVERNIGHT. AREAS FURTHER WEST WILL SEE MORE SIGNIFICANT
PRECIPITATION BEGIN TO DEVELOP OVERNIGHT AS THE UPPER LOW BEGINS TO
APPROACH. SNOW IS POSSIBLE IN THE UPPER ELEVATIONS OF THE
GUADALUPE MOUNTAINS OVERNIGHT...BUT PRECIPITATION IS EXPECTED TO
START OUT TOO LIGHT FOR SIGNIFICANT ACCUMULATIONS. HOWEVER...THE
PRESSURE GRADIENT ACROSS THE GUADALUPE PASS IS EXPECTED TO PRODUCE
HIGH WINDS THROUGH DAYBREAK MONDAY. A HIGH WIND WARNING WILL BE
EFFECT THROUGH DAYBREAK. A RAIN AND SNOW MIX IS POSSIBLE IN THE
HIGH PLAINS ADJACENT TO THE MOUNTAINS AND ALSO IN THE DAVIS
MOUNTAINS OVERNIGHT.
DURING THE DAY MONDAY...MODERATE TO OCCASIONALLY HEAVY SNOW WILL
DEVELOP IN THE MOUNTAINS. A WINTER STORM WARNING FOR HEAVY SNOW IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS MONDAY THROUGH MONDAY NIGHT.
A WINTER STORM WATCH IS IN EFFECT FOR CULBERSON COUNTY...THE DAVIS
MOUNTAINS AND EDDY COUNTY WHERE TEMPERATURES MAKE THE THREAT OF
HEAVY SNOWFALL LESS CERTAIN AT PRESENT...YET A SUFFICIENT THREAT
STILL EXISTS.
THOUGH CLOUDS AND PRECIPITATION ARE LIKELY TO KEEP TEMPERATURES
SIGNIFICANTLY COLDER THAN GUIDANCE SHOWS ON MONDAY...LOW LEVEL
TEMPERATURES ARE EXPECTED TO STAY TOO WARM FOR SNOW IN THE
PLAINS THROUGH MUCH OF MONDAY NIGHT. AS THE UPPER LEVEL LOW
CONTINUES TO MOVE SLOWLY EAST...LOW LEVEL TEMPERATURES ARE
EXPECTED TO DROP ACCOMPANIED BY INCREASING PRECIPITATION RATES
INTO THE PLAINS. MODERATE TO HEAVY SNOWFALL IS POSSIBLE ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO...EXCEPT NEAR THE RIO
GRANDE VALLEY WHERE TEMPERATURES WILL BE TOO WARM. PRECIPITATION
WILL WIND DOWN TUESDAY NIGHT OVER THE NORTHEAST ZONES AS THE LOW
PULLS AWAY.
THOUGH CURRENT PACKAGE DROPS FORECAST TEMPERATURES BELOW GUIDANCE
TUESDAY DUE TO CLOUDINESS...PRECIPITATION AND LIFT PROVIDED BY
UPPER LOW...TEMPERATURES WILL STILL BE MARGINAL AND WILL BE A
SIGNIFICANT FACTOR IN THE AMOUNT OF SNOWFALL THAT OCCURS ACROSS
THE AREA. FURTHER MONITORING OF THE WEATHER SITUATION WILL BE
REQUIRED...AND ADDITIONAL STATEMENTS WILL BE ISSUED AS THE SITUATION
BECOMES BETTER DEFINED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 5 AM MONDAY TO 5 AM MST TUESDAY FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WATCH FROM 5 AM MST MONDAY THROUGH LATE MONDAY
NIGHT FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING FROM 1 AM TO 8 AM MST MONDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING FROM 5 AM MONDAY TO 5 AM MST TUESDAY FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WATCH FROM 6 AM CST MONDAY THROUGH LATE MONDAY
NIGHT FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
AREA...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
44Hazardous weather outlook, Nov 29, 2:00 PM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST SUN NOV 29 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
300 PM CST SUN NOV 29 2009 /200 PM MST SUN NOV 29 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NORTHEAST WINDS OF 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE
TONIGHT THROUGH MID MONDAY MORNING THROUGH GUADALUPE PASS.
A MIXTURE OF RAIN...SLEET AND SNOW THIS AFTERNOON AND TONIGHT WILL
COMBINE WITH THESE STRONG WINDS TO PRODUCE HAZARDOUS TRAVEL
CONDITIONS THROUGH GUADALUPE PASS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL COMBINE WITH A SLOW MOVING STORM SYSTEM
ACROSS THE DESERT SOUTHWEST TO PRODUCE A WINTRY MIX OF RAIN...
SLEET AND SNOW ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO LATE TONIGHT THROUGH TUESDAY NIGHT.
A WINTER STORM WARNING IS IN EFFECT MONDAY AND MONDAY NIGHT
FOR THE GUADALUPE MOUNTAINS. SIX TO TEN INCHES OF SNOW WILL
BE POSSIBLE IN THE GUADALUPE MOUNTAINS ABOVE 4500 FEET. FOUR TO
SIX INCHES OF SNOW WILL BE POSSIBLE IN ELEVATIONS BELOW 4500 FEET
MONDAY INTO MONDAY NIGHT.
A WINTER STORM WATCH IS IN EFFECT MONDAY INTO MONDAY NIGHT
FOR THE DAVIS MOUNTAINS...VAN HORN CORRIDOR AND SOUTHEAST
NEW MEXICO PLAINS. FOUR TO SIX INCHES OF SNOW WILL BE POSSIBLE
MONDAY INTO MONDAY NIGHT.
AS THE UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS WEST TEXAS
TUESDAY AND TUESDAY NIGHT ACCUMULATING SNOWS WILL LIKELY SPREAD
EASTWARD INTO THE TRANS PECOS AND PERMIAN BASIN OF WEST TEXAS. A
FEW INCHES OF SNOW WILL BE POSSIBLE IN THESE LOCATIONS TUESDAY
THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- November 29, 9:51 PM MST to November 30, 10:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained winds of at least 40 mph were observed at the Pine Springs ASOS for several hours, with a maximum gust of 64 mph observed at 2019 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, November 29, 2009$500,000 · 3 events
- Tornado in Texas, November 29, 2009$75,000 · EF1 · 1 event
- High Surf in Hawaii, November 29 to 30, 200910 events
- Heavy Rain in Hawaii, November 29 to 30, 20092 events
- Tornado in Arizona, November 29, 2009EF0 · 1 event
- Heavy Rain in Arizona, November 29, 20091 event
- Flash Flood in Arkansas, November 29, 2009$10,000 · 1 event
- Dense Fog in Colorado, November 29 to 30, 20091 event
- Winter Storm in Arizona, November 29 to 30, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202239.